Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Isoperimetric inequalities in crystallography


Author: Antonio Ros
Journal: J. Amer. Math. Soc. 17 (2004), 373-388
MSC (2000): Primary 53A10, 53C42, 20H15
DOI: https://doi.org/10.1090/S0894-0347-03-00447-8
Published electronically: December 2, 2003
MathSciNet review: 2051615
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a cubic space group $\mathcal G$ (viewed as a finite group of isometries of the torus $T=\mathbb{R} ^3/\mathbb{Z} ^3$), we obtain sharp isoperimetric inequalities for $\mathcal G$-invariant regions. These inequalities depend on the minimum number of points in an orbit of $\mathcal G$and on the largest Euler characteristic among nonspherical $\mathcal G$-symmetric surfaces minimizing the area under volume constraint (we also give explicit estimates of this second invariant for the various crystallographic cubic groups $\mathcal G$). As an example, we prove that any surface dividing $T$ into two equal volumes with the same (orientation-preserving) symmetries as the A. Schoen minimal Gyroid has area at least $3.00$ (the conjectured minimizing surface in this case is the Gyroid itself whose area is $3.09$).


References [Enhancements On Off] (What's this?)

  • 1. A. D. Alexandrov, Uniqueness theorems for surfaces in the large I, Vestnik Leningrad Univ. Math. 11 (1956), 5-17. MR 19:167c
  • 2. D. M. Anderson, H. T. Davis, J. C. C. Nitsche, and L. E. Scriven, Periodic Surfaces of Prescribed Mean Curvature, Advances in Chemical Physics 77 (1990), 337-396.
  • 3. F. J. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. AMS 165 (1976).MR 54:8420
  • 4. C. Bavard and P. Pansu, Sur le volume minimal de $\mathbf{R}^2$, Ann. Sci. École Norm. Sup. (4) 19 (1986), 479-490. MR 88b:53048
  • 5. W. D. Dunbar Geometric orbifolds, Rev. Mat. Univ. Complu. 1 (1988) 67-99.MR 90k:22011
  • 6. W. Fischer and E. Koch Spanning minimal surfaces, Phil. Trans. R. Soc. Lond. A354(1996), 2105-2142.MR 97i:53009
  • 7. P. J. F. Gandy and J. Klinowski, Exact computation of the triply periodic G (Gyroid) minimal surface, Chem. Phys. Lett. 321 (2000), 363-371.
  • 8. E. Gonzalez, U. Massari, and I. Tamanini, On the regularity of boundaries of sets minimizing perimeter with a volume constraint, Indiana Univ. Math. J. 32 (1983), 25-37.MR 84d:49043
  • 9. K. Grosse-Brauckmann, Gyroids of Constant Mean Curvature, Exp. Math. 6 (1997), 21-38. MR 98i:53013
  • 10. H. Hadwiger, Gitterperiodische Punktmengen und Isoperimetrie, Monatsh. Math. 76 (1972) 410-418. MR 48:2902
  • 11. T. Hahn, editor, International Tables for Crystallography, vol. A, fifth edition, Kluwer Academic Publishers, 2002.
  • 12. L. Hauswirth, J. Pérez, P. Romon, and A. Ros, The periodic isoperimetric problem, Trans. Amer. Math. Soc. (to appear), http://www.ugr.es/$\sim$aros/periodic.htm.
  • 13. S. T. Hyde, Identification of lyotropic liquid crystalline mesophases, Handbook of applied surface and colloid chemistry, edited by K. Holmberg, John Wiley & Sons, Ltd., 2001.
  • 14. C. K. Johnson, M. N. Burnett, and W. D. Dunbar, Crystallographic topology and its applications, preprint.
  • 15. H. Karcher and K. Poltier, Construction of triply periodic minimal surfaces, Phil. Trans. R. Soc. Lond. A (1996) 354, 2077-2104.MR 97i:53008
  • 16. N. Korevaar, R. Kusner, and B. Solomon, The structure of complete embedded surfaces with constant mean curvature, J. Diff. Geom. 30 (1989), 465-503.MR 90g:53011
  • 17. E. A. Lord and A. L. Mackay, Periodic minimal surfaces of cubic symmetry, Current Science, 85 (2003), 346-362.
  • 18. E. Kroumova, J. M. Perez-Mato, M. I. Aroyo, S. Ivantchev, G. Madariaga, and H. Wondratschek, The Bilbao Crystallographic Server: a web site with crystallographic tools using the International Tables for Crystallography, 18th European Crystallographic Meeting, Praha, Czech Republic (1998), http://www.cryst.ehu.es.
  • 19. W. H. Meeks III, Lectures on Plateau's problem, Scola de Geometria Diferencial, Universidade Federal do Ceará (Brazil), 1978.
  • 20. F. Morgan, Regularity of isoperimetric hypersurfaces in Riemannian manifolds, Trans. Amer. Math. Soc., 355 (2003), 5041-5052.
  • 21. -, Regularity of area-minimizing surfaces in 3D polytopes and of invariant surfaces in $\mathbb{R} ^n$, preprint (2003).
  • 22. F. Morgan and D. L. Johnson, Some sharp isoperimetric theorems for Riemannian manifolds, Indiana Univ. Math. J. 49 (2000), 1017-1041. MR 2002e:53043
  • 23. M. O'Keeffe, J. Plévert, Y. Teshima, Y. Watanabe, and T. Ogawa, The invariant cubic rod (cylinder) packings: symmetries and coordinates, Acta Cryst. A57 (2001), 110-111. MR 2001m:52033
  • 24. M. O'Keeffe, J. Plévert, and T. Ogawa, Homogeneous cubic cylinder packings revisited, Acta Cryst. A58 (2001), 125-132. MR 2003c:52028
  • 25. M. Ritoré and A. Ros, Stable Constant Mean Curvature Tori and the Isoperimetric Problem in Three Space Forms, Comment. Math. Helvet. 67 (1992), 293-305. MR 93a:53055
  • 26. -, The spaces of index one minimal surfaces and stable constant mean curvature surfaces embedded in flat three manifolds, Trans. Amer. Math. Soc. 348 (1996), 391-410. MR 96f:58038
  • 27. A. Ros, The isoperimetric problem, Proceedings of the Clay Mathematical Institute MSRI summer school on Minimal Surfaces (to appear), http://www.ugr.es/$\sim$aros/isoper.htm.
  • 28. A. H. Schoen, Infinite periodic minimal surfaces without self-intersections, NASA Technical Note No. TN D-5541 (1970).
  • 29. U. S. Schwarz and G. Gompper, Bicontinuous surfaces in self-assembling amphiphilic systems, Morphology of Condensed Matter: Physics and Geometry of Spatially Complex Systems, edited by K. R. Mecke and D. Stoyan, Springer Lecture Notes in Physics, Vol. 600, pp. 107-151, 2002.
  • 30. E. L Thomas, D. M. Anderson, C.S. Henkee, and D. Hoffman, Periodic area-minimizing surfaces in block copolymers, Nature 334 (1988), 598-602.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 53A10, 53C42, 20H15

Retrieve articles in all journals with MSC (2000): 53A10, 53C42, 20H15


Additional Information

Antonio Ros
Affiliation: Departamento de Geometría y Topología, Facultad de Ciencias, Universidad de Granada, 18071 Granada, Spain
Email: aros@ugr.es

DOI: https://doi.org/10.1090/S0894-0347-03-00447-8
Keywords: Isoperimetric problem, periodic minimal surfaces, cubic symmetry
Received by editor(s): March 17, 2003
Published electronically: December 2, 2003
Additional Notes: Partially supported by MCYT-FEDER research projects BFM2001-3318
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society